Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Geometry of a crossed product

Author: Igor Nikolaev
Journal: Proc. Amer. Math. Soc. 128 (2000), 1177-1183
MSC (1991): Primary 46L40, 57R30, 58F10
Published electronically: October 18, 1999
MathSciNet review: 1654101
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a continuous dimension function $\alpha: \bullet\to\mathbb{R}$ on the Grothendieck group $K_0$ over the crossed product $C^*$-algebra $C(X)\rtimes _{\phi}\mathbb{Z}$. The function $\alpha$ has an elegant geometry: on every minimal flow $\phi^t$ it takes the value of the ``rotation number" of $\phi^t$; such a problem was posed in 1936 by A. Weil.

References [Enhancements On Off] (What's this?)

  • 1. S. Kh. Aranson, G. R. Belitsky and E. V. Zhuzhoma, Introduction to the Qualitative Theory of Dynamical Systems on Surfaces, Translations of mathematical monographs, Volume 153, AMS, (1996). MR 97c:58135
  • 2. K. R. Davidson, $C^*$-Algebras by Example, Fields Inst. Monographs 6, AMS 1996. MR 97i:46095
  • 3. E. G. Effros and C. L. Shen, Approximately finite $C^*$-algebras and continued fractions, Indiana Univ. Math. J. 29 (1980), 191-204. MR 81g:46076
  • 4. G. A. Elliott, On the classification of inductive limits of sequences of semi-simple finite dimensional algebras, J. of Algebra 38 (1976), 29-44. MR 53:1279
  • 5. T. Giordano, I. F. Putnam and C. F. Skau, Topological orbit equivalence and $C^*$-crossed products, J. reine angew. Math. 469 (1995), 51-111. MR 97g:46085
  • 6. E. Hopf, Ergodentheorie, in: Ergebnisse der Math. und ihrer Grenzgebiete, Bd.5, Springer 1970.
  • 7. A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems. (Encyclopedia of mathematics and its applications). Cambridge Univ. Press, 1995.
  • 8. H. Minkowski, Geometrie der Zahlen, Leipzig, 1910.
  • 9. P. J. Myrberg, Ein Approximationssatz fur die Fuchsschen Gruppen, Acta Math. 57 (1931), 389-409.
  • 10. I. Nikolaev, Artin's numbers, CRM-2534, Univ. de Montréal, Preprint (1998); available
  • 11. I. Putnam, The $C^*$-algebras associated with minimal homeomorphisms of the Cantor set, Pacific J. of Math. 136 (1989), 329-353. MR 90a:46184
  • 12. A. Weil, Les familles de courbes sur le tore. Mat. Sbornik 1 (1936), No 5, 779-781.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46L40, 57R30, 58F10

Retrieve articles in all journals with MSC (1991): 46L40, 57R30, 58F10

Additional Information

Igor Nikolaev
Affiliation: CRM, Université de Montréal, Montréal H3C 3J7, Canada; Fields Institute, 222 College Stree, Toronto, Canada M5T 3J1

Keywords: Dimension group, continued fraction, minimal flow
Received by editor(s): November 14, 1997
Received by editor(s) in revised form: June 17, 1998
Published electronically: October 18, 1999
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society